New York, 2021

Flash Flooding and Flood in New York, July 20 to 21, 2021

July 20 to 21, 2021 · NWS BUF · 51 events in 9 counties and zones

A cold front dropped from north to south across the area. Unstable conditions were evident ahead of this, with about 2000 J/kg CAPE developing by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$301,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front dropped from north to south across the area. Unstable conditions were evident ahead of this, with about 2000 J/kg CAPE developing by late afternoon. Moderate mid-level shear was present with a shortwave just ahead of the front. Storms developed ahead of this frontal boundary around 3 PM and along a lake breeze boundary in Niagara County. Impressive cores aloft were quickly evident as they developed. These cells kept redeveloping back to the west, with several impressive cores aloft prompting multiple warnings. These produced numerous reports of large hail, including tennis ball sized hail Storms also trained along the boundary, producing heavy rainfall in the same location. This produced significant flash flooding in Lockport and surrounding areas. Otherwise, a line closer to the front moved across southern Ontario and across Lake Ontario and the St Lawrence River into the eastern Lake Ontario region. These storms mainly produced wind damage more than hail. Lingering more marginal storms across western New York just ahead the front caused some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 12:54 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 12:54 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front pushing south through the  region will generate some
strong thunderstorms late this afternoon and evening...then cooler
more comfortable conditions will follow for much of the remainder of
the work week. Looking further ahead...our next chance for
widespread unsettled weather will come during the second half of the
weekend when another front will push through the region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...Strong to Severe Storms Possible into this Evening...

Very unstable airmass over western and north central New York late
this afternoon with SBCAPEs avg 2000 j/kg. Some drier air in the mid
levels (DCAPEs in the vcnty of 1000 j/kg) will enhance strong
downdraft (ie downburst potential) as developing storms push through
after 3 PM (Thousand Islands) and after 5 PM most elsewhere. SPC has
placed our region in a slight risk area for severe thunderstorm
activity...so be alert for possible severe weather watches.While
damaging winds will pose the greatest threat...large hail will
be possible with the initial storms.

While storms will be progressive...there will be the likelihood for
some heavy rain as well. Given wet antecedent conditions...this will
pose the risk for some localized flooding to accompany the stronger
storms.

Storms will weaken by 03z with only residual showers in the vcnty of
the passing front overnight.

Gradual clearing on Wednesday in advance of large sfc high over
Upper Great Lakes. Clearing to be slowed by upslope northerly flow.
Cooler and less humid.

Cool night slated for Wednesday night as sfc high drifts closer.
mins largely in the 50s...but 40s possible across cooler portions of
Srn Tier. Aimed at lower quartile of min temp guidance packages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A few shortwaves will pass across the Northeast through the mid-
levels for the second half of the workweek and start of the weekend,
which will provide for a few periods of showery weather.

Diving into the details for the start of the period Thursday, the
area will remain between two shortwaves with high pressure overhead
at the surface. This will provide for a rather dry day. Chances for
showers will increase slightly Thursday night as the alluded to
shortwave approaches the area.

Surface high pressure returns Friday, though with the aforementioned
shortwave trough axis crossing overhead of the area a few showers
can't be ruled out. Additionally, a stationary front lingering
southwest of the area (stretched from the central Great Lakes to the
Ohio Valley) Friday will support additional chances for showers,
especially for the areas across the western Southern Tier. Mid-level
and surface ridging should make for another period of dry weather
Friday night and most of Saturday.The next potent shortwave trough
(ahead of the incoming longwave trough) will initially push a warm
front across the region, before a cold frontal passage Saturday
night into Sunday.

Clearing skies Thursday will allow for temperatures to warm up into
the low to mid 70s. Temperatures will continue to warm slightly,
with highs in the mid to upper 70s to close out the work week and
start the weekend.

&&

.LONG TERM /SUNDAY THROUGH MONDAY/...
NW flow aloft and yet another shortwave embedded within this flow
will keep chances for showers and storms in the forecast through
Sunday night.

Surface ridging will take hold Monday across the eastern Great Lakes
which will bring a period of dry weather and seasonal temperatures
through the middle of the week. Daytime highs will likely peak in
the upper 70s to low 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions will be in place for remainder of this
afternoon. The exception will be where wildfire smoke will mix low
enough to reduce vsbys to MVFR levels.

A mid level trough and cold front will approach LATE this afternoon,
then cross the region early tonight. This will produce scattered to
numerous showers and thunderstorms across much of the region, with
the most widespread activity from about 20Z to 02Z. VFR conditions
will prevail between the storms, but there will be local/brief
reductions to IFR in heavier thunderstorms.

Fog and stratus will develop over much of the region after midnight.
This will support widespread MVFR to IFR conditions overnight into
initial daylight hours of Wednesday.

Conditions will improve to VFR regionwide by late Wednesday
morning.

Outlook...

Thursday...VFR.
Friday...VFR/MVFR. A chance of showers.
Saturday...VFR.
Sunday...Mainly VFR with scattered showers ending early.

&&

.MARINE...
Weak pressure gradient will bring gentle to moderate breezes through
Wednesday. The only concern will be the risk for thunderstorms late
this afternoon and this evening, which will produce locally higher
winds and waves and lightning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...AR
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Jul 20, 2:11 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
311 PM EDT Tue Jul 20 2021

NYZ001>008-010>014-085-211915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-211915-
Chautauqua-Cattaraugus-Allegany-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this
afternoon and early evening. Main hazards are damaging wind gusts
and
marginally severe hail.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-211915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon and
early evening. Main hazards are strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

EAJ

In the hours before

Special weather statement, Jul 20, 9:07 AM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1007 AM EDT Tue Jul 20 2021

NYZ001>008-010>014-019>021-085-201815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia,
Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville,
Orchard Park, and Springville
1007 AM EDT Tue Jul 20 2021

...Strong to Severe Thunderstorms Possible Late Today and this
Evening...

A cold front poised over southern Ontario during the midday will
push south this afternoon and evening. Since the bulk of today
will feature plenty of sunshine over our region...our airmass
will become quite unstable and thus favorable for strong to
severe thunderstorms to develop along and ahead of the front.

The strongest thunderstorm activity will likely impact the
Thousand Islands region after 3 PM...then as the broken line of
showers and storms push south...they will cross the counties
lining the south shore of Lake Ontario as well as the remainder of
the North Country after 5 PM. The activity is then forecast to
weaken somewhat as it makes its way further south into the
Southern Tier by nightfall. The greatest threat with the expected
convection will be damaging straight line winds and possibly some
hail.

Given the recent significant rains...our wet antecedent conditions
will enhance the risk for localized flooding from downpours with
the thunderstorm activity. This risk may be minimized by the
steady...progressive nature of the storms.

Stay tuned to your favorite source of National Weather Service
information for updated forecasts...statements and possible severe
weather watches.

RSH
Special weather statement, Jul 20, 1:57 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
257 PM EDT Tue Jul 20 2021

NYZ001-201945-
Niagara-
257 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIAGARA COUNTY...

At 256 PM EDT, a strong thunderstorm was located near Fort Niagara
State Park, or 12 miles northwest of Niagara Falls, moving east at 20
mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lewiston, Youngstown, Fort Niagara State Park, Sanborn, Wilson,
Cambria Center, Pendleton Center, Ransomville, Model City and Olcott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4330 7909 4337 7880 4337 7874 4310 7876
      4315 7904 4317 7905 4325 7906 4326 7907
      4329 7909
TIME...MOT...LOC 1856Z 274DEG 16KT 4326 7915

Welch

The radar

The Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 13 hail, 10 flash flood, 1 flood. Local standard time, as filed.

Hail, Niagara

When
July 20, 3:06 PM EST
Where
Niagara County, 0.5 mi W of Cambria
Measured
1 in hail
Reported by
Public
Coordinates
43.180, -78.840

Thunderstorm Wind, Jefferson

When
July 20, 3:25 PM EST
Where
Jefferson County, 0.69 mi N of Clayton
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.240, -76.080

Trees and wires were reported down.

Thunderstorm Wind, Jefferson

When
July 20, 3:27 PM EST
Where
Jefferson County, 1.21 mi SE of Alexandria Bay Arpt
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.310, -75.880

Trees and wires were reported down.

Hail, Niagara

When
July 20, 3:34 PM EST
Where
Niagara County, 0.69 mi N of South Lockport
Measured
1.5 in hail
Reported by
Public
Coordinates
43.160, -78.700

Hail, Niagara

When
July 20, 3:35 PM EST
Where
Niagara County, 0.5 mi W of Carlisle Gardens
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.180, -78.680

Hail, Niagara

When
July 20, 3:41 PM EST
Where
Niagara County, 2.44 mi SE of Cambria
Measured
1.25 in hail
Reported by
Public
Coordinates
43.160, -78.790

Thunderstorm Wind, Jefferson

When
July 20, 3:43 PM EST
Where
Jefferson County, 2.47 mi W of Plessis
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
44.270, -75.900

A utility pole and tree were both down onto Hunter Road.

Hail, Niagara

When
July 20, 3:43 PM EST
Where
Niagara County, 0.5 mi W of Carlisle Gardens
Measured
1.25 in hail
Reported by
Public
Coordinates
43.180, -78.680

Hail, Niagara

When
July 20, 3:51 PM EST
Where
Niagara County, 2.05 mi SE of Blairville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.210, -78.990

Hail, Niagara

When
July 20, 3:57 PM EST
Where
Niagara County, 1.51 mi W of Lockport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.170, -78.730

Thunderstorm Wind, Jefferson

When
July 20, 3:58 PM EST
Where
Jefferson County, Antwerp
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.200, -75.620

Trees and wires were reported down.

Hail, Niagara

When
July 20, 3:58 PM EST
Where
Niagara County, 2.44 mi SE of Cambria
Measured
1 in hail
Reported by
Public
Coordinates
43.160, -78.790

Hail, Niagara

When
July 20, 4:05 PM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Measured
1 in hail
Reported by
Public
Coordinates
43.170, -79.040

Hail, Niagara

When
July 20, 4:07 PM EST
Where
Niagara County, 0.69 mi N of South Lockport
Measured
1 in hail
Reported by
Public
Coordinates
43.160, -78.700

Hail, Niagara

When
July 20, 4:13 PM EST
Where
Niagara County, 1.38 mi S of South Lockport
Measured
0.88 in hail
Reported by
Public
Coordinates
43.130, -78.700

Hail, Niagara

When
July 20, 4:13 PM EST
Where
Niagara County, 0.5 mi E of Lewiston Hgts
Measured
0.75 in hail
Reported by
Public
Coordinates
43.170, -79.020

Thunderstorm Wind, Niagara

When
July 20, 4:24 PM EST
Where
Niagara County, 2.02 mi W of Dysinger
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.130, -78.610

Trees were reported downed.

Flash Flood, Niagara

When
July 20, 4:37 PM EST to 7:37 PM EST
Where
Niagara County, 0.69 mi N of South Lockport to 0.48 mi SW of Carlisle Gardens
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
43.160, -78.700

Road closures were reported due to flooding with vehicles stranded in the streets.

Flash Flood, Niagara

When
July 20, 4:50 PM EST to 7:50 PM EST
Where
Niagara County, 0.39 mi SW of Lockport to 0.54 mi SE of Lockport
Cause
Heavy Rain
Reported by
Public
Coordinates
43.166, -78.705

High Street was closed due to flooding.

Flash Flood, Niagara

When
July 20, 4:50 PM EST to 7:50 PM EST
Where
Niagara County, 0.59 mi ENE of Lockport to 0.66 mi NNE of Carlisle Gardens
Cause
Heavy Rain
Reported by
Public
Coordinates
43.175, -78.690

Market Street was flooded and closed.

Thunderstorm Wind, Niagara

When
July 20, 4:51 PM EST
Where
Niagara County, 0.86 mi SE of Pendleton Center
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.110, -78.770

Trees were reported down.

Thunderstorm Wind, Oswego

When
July 20, 4:52 PM EST
Where
Oswego County, Phoenix
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.230, -76.300

Widespread damage was reported with numerous trees and wires down.

Thunderstorm Wind, Oswego

When
July 20, 4:55 PM EST
Where
Oswego County, Orwell
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.580, -76.000

Widespread damage was reported in Orwell, including numerous trees and wires down.

Thunderstorm Wind, Oswego

When
July 20, 5:00 PM EST
Where
Oswego County, 0.5 mi E of Pennellville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.280, -76.270

Trees and wires were reported down.

Hail, Niagara

When
July 20, 5:02 PM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Measured
2.5 in hail
Reported by
Public
Coordinates
43.170, -79.040

Tennis ball sized hail was reported in Lewiston.

Thunderstorm Wind, Lewis

When
July 20, 5:08 PM EST
Where
Lewis County, 0.85 mi SW of New Bremen Duflo Arp
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.840, -75.440

Trees and wires were reported down.

Thunderstorm Wind, Oswego

When
July 20, 5:10 PM EST
Where
Oswego County, 0.85 mi NE of Amboy Center
Measured
51 kt (59 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.380, -75.940

Widespread damage was reported in the Town of Amboy.

Flash Flood, Niagara

When
July 20, 5:20 PM EST to 8:20 PM EST
Where
Niagara County, 0.86 mi NE of Pekin to 1.23 mi ENE of Pekin
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.180, -78.890

Water was flowing across the road on Town Line Road at Lower Mountain Road.

Thunderstorm Wind, Oswego

When
July 20, 5:23 PM EST
Where
Oswego County, Constantia
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
43.250, -76.000

Widespread damage was reported with numerous trees and wires down.

Flash Flood, Niagara

When
July 20, 5:28 PM EST to 8:28 PM EST
Where
Niagara County, 1.3 mi E of Cambria to 1.83 mi S of Molyneaux Corners
Cause
Heavy Rain
Reported by
Public
Coordinates
43.177, -78.805

Water and debris was flowing over Blackman Road.

Flash Flood, Niagara

When
July 20, 5:28 PM EST to 8:28 PM EST
Where
Niagara County, 0.69 mi N of Lockport to 1.11 mi ENE of Carlisle Gardens
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
43.180, -78.700

Additional reports of widespread flooding were received with stranded vehicles in other portions of Lockport.

Thunderstorm Wind, Lewis

When
July 20, 5:31 PM EST
Where
Lewis County, 0.85 mi NW of Brantingham
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.690, -75.290

Trees and wires were reported down.

Thunderstorm Wind, Lewis

When
July 20, 5:42 PM EST
Where
Lewis County, 0.5 mi W of Lyonsdale
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.620, -75.310

Trees and wires were reported down.

Thunderstorm Wind, Lewis

When
July 20, 5:42 PM EST
Where
Lewis County, 0.5 mi E of Tallcottville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.530, -75.360

Trees and wires were reported down.

Thunderstorm Wind, Erie

When
July 20, 5:52 PM EST
Where
Erie County, 2.13 mi SSE of East Amherst
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.990, -78.670

Trees were reported down.

Flash Flood, Niagara

When
July 20, 6:03 PM EST to 9:03 PM EST
Where
Niagara County, 0.2 mi SE of Echota to 0.24 mi W of La Salle
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.098, -78.978

Flash flooding was reported on Military Road.

Flash Flood, Niagara

When
July 20, 6:45 PM EST to 8:45 PM EST
Where
Niagara County, 0.83 mi WSW of Cambria to 0.41 mi SW of Cambria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.176, -78.846

Route 425 was reported to be closed between Lower and Upper Mountain Roads.

Thunderstorm Wind, Ontario

When
July 20, 6:55 PM EST
Where
Ontario County, 1.22 mi SW of Clifton Spgs
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.960, -77.170

Two trees were reported down onto County Road 13.

Thunderstorm Wind, Ontario

When
July 20, 7:03 PM EST
Where
Ontario County, 1.67 mi WSW of Phelps
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.940, -77.100

A tree was reported down onto Wheat Road.

Flash Flood, Niagara

When
July 20, 7:10 PM EST to 9:10 PM EST
Where
Niagara County, 1.38 mi S of South Lockport to 1.03 mi ENE of Dickersonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.130, -78.700

A state of emergency was issued that included a travel ban due to widespread flooding in Niagara County.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:36 PM EST
Where
Cattaraugus County, Olean
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.080, -78.430

Multiple reports of trees down were received.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:42 PM EST
Where
Cattaraugus County, 0.86 mi NW of Portville
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.040, -78.340

Multiple reports of trees down were received.

Thunderstorm Wind, Cattaraugus

When
July 20, 7:53 PM EST
Where
Cattaraugus County, 0.51 mi W of Sandusky
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.500, -78.390

Trees were reported down.

Thunderstorm Wind, Allegany

When
July 20, 7:57 PM EST
Where
Allegany County, Bolivar
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.070, -78.170

Trees were reported down.

Thunderstorm Wind, Allegany

When
July 20, 8:16 PM EST
Where
Allegany County, 0.69 mi N of Wellsville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.130, -77.950

Trees were reported down.

Flash Flood, Niagara

When
July 20, 8:30 PM EST to 9:00 PM EST
Where
Niagara County, 1.01 mi W of Veterans Hgts to 0.7 mi NW of Echota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.120, -79.000

Route 265 was closed due to flooding between Route 182 and Lockport Road.

Thunderstorm Wind, Chautauqua

When
July 20, 9:40 PM EST
Where
Chautauqua County, Brocton
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.380, -79.430

Trees were reported down on Route 380.

Thunderstorm Wind, Chautauqua

When
July 20, 9:52 PM EST
Where
Chautauqua County, Cassadaga
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.330, -79.320

Trees and wires were reported down on Putnam Road.

Thunderstorm Wind, Cattaraugus

When
July 20, 10:30 PM EST
Where
Cattaraugus County, 2.65 mi ENE of Leon
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.290, -78.970

Multiple reports of trees down were received.

Thunderstorm Wind, Cattaraugus

When
July 20, 11:21 PM EST
Where
Cattaraugus County, 0.69 mi N of Olean
Measured
51 kt (59 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.090, -78.430

Trees and wires were reported down in multiple locations around Olean.

Flood, Niagara

When
July 20, 11:47 PM EST to July 21, 12:47 AM EST
Where
Niagara County, 1.38 mi S of Molyneaux Corners to 0.68 mi E of Cambria
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.180, -78.800

Flooding was reported on Green Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976779, 976782, 976781, 976785, 976786, 976789, 976783, 976787, 976788, 976795, 976784, 976794, 976790, 976791, 976792, 976793, 976862, 976798, 976800, 976801, 976827, 976826, 976822, 976828, 976825, 976820, 976823, 976804, 976829, 976805, 976807, 976832, 976833, 976834, 976842, 976836, 976810, 976839, 976840, 976808, and more.